What Every Parent, Educator and Community Member Should Know about Fentanyl
Deaths involving illicitly manufactured fentanyl are on the rise. Overdose deaths involving synthetic opioids in 2020 were 18 times greater than the number in 2013. Boone County Coroner Justin Sparks processed a 14-year-old Boone County youth who died from an overdose last year. I spoke with Sparks about the prevalence of fentanyl in Zionsville and the surrounding communities and the rising number of fentanyl overdoses.
Its not an uplifting conversation to have. But it is a necessary one to have, especially with our young people. Gone are the days when one could procure a dime bag of marijuana and be relatively assured that it was “clean” — and not laced with some unknown and potentially dangerous chemical agents.
In the case of the Boone County 14-year-old overdose fatality, Sparks explained that one of the two drugs found in the child’s system was cocaine, but the leading drug was fentanyl.
What Is Fentanyl?
Pharmaceutical fentanyl is a synthetic opioid, approved for treating severe pain — typically advanced cancer pain. It is significantly more potent than morphine. It is prescribed in the form of transdermal patches or lozenges and can be diverted for misuse and abuse in the United States.
However, most recent cases of fentanyl-related harm, overdose and death in the U.S. are linked to illegally made fentanyl. It is sold through illegal drug markets for its heroin-like effect. It is often mixed with heroin and/or cocaine as a combination product — with or without the user’s knowledge — to increase its euphoric effects. It is important for the public to be aware that fentanyl is a powerful drug that can be lethal in small amounts. And with vaping on the rise among young people in the U.S, it’s equally as important to be aware of the potential dangers of illegal vapes that have been laced with this powerful opioid drug.
More than 56,000 people died from overdoses involving synthetic opioids in 2020. The latest provisional drug overdose death counts through June 2021 suggest an acceleration of overdose deaths during the COVID-19 pandemic.
Derivatives of fentanyl: metonitazene, a benzimidazole-opioid, and para-fluorofentanyl — either alone or in combination with fentanyl — are being encountered more often in the United States and are contributing to the numbers of unintentional fatal overdoses throughout the nation.
Overcoming Vulnerability with Education
Sparks shared the latest data that clearly shows that all communities and neighborhoods are susceptible to fatal and/or nonfatal overdose occurrences. All fatal overdoses are tragic, and all are preventable.
“One of the programs that I got linked up with through the Indiana Department of Health is called Overdose Detection Mapping [OD Mapping], and it’s a collaborative effort between as many states as we can get to participate,” Sparks shared. “We input our fatal and nonfatal overdoses, and it produces heatmaps of where drug overdoses are occurring in our county. [On] a broad scale, it allows me to see where the ‘hot’ regions are, and on the micro scale, it allows me to see in which communities [overdoses] are occurring.”
Sparks added, “I’m looking at January 1, 2022, to September 21, 2022, and on my map, I see four overdoses right in the heart of Zionsville. That OD map shows both fatal and nonfatal overdoses, but it shows that overdoses are real. Substance abuse does not discriminate against economic status — affluent versus nonaffluent neighborhoods. Substance abuse is capable of touching any family at any time.”
The Boone County Coroner’s office produced stats that show that from January 1, 2022, to September 21, 2022, Sparks has seen 10 overdoses versus 12 in the same time period as last year.
“Our overdoses overall are down,” Sparks stated. “However, [in] 7 of those 10 [overdoses] this year, fentanyl was the primary agent in the cause of death, where fentanyl was 6 of the 12 from last year. Fentanyl has made a push into our community. Last year, our average age for fentanyl overdose was 44.8 years of age, and it is down to 39.5 [years of age] this year. So far this year, our youngest fatal fentanyl overdose was a 22-year-old. Fentanyl is in our youth population. They have access to it, and some are using it.”
Tools to Combat Fentanyl Overdoses
Sparks shared his optimism amid such dire and tragic statistics. There are a myriad of tools and training throughout our county that can educate people on fentanyl — what forms it comes in, what someone who is overdosing looks and sounds like, and what can be done to reverse an overdose if discovered in time. These tools and training can and are saving the lives of people and youth in our communities.
“It’s a competition for the people that are producing these [illicit] drugs to get the ‘best’ drugs on the street,” Sparks said. “And people want the best high that they can get, so it’s a competition for people that sell this stuff to have people come back and get their drugs that have been chemically altered. You just don’t know what you’re getting. So, don’t take anything that’s not prescribed to you and that you didn’t open the seal on. Even if you think you’re getting it from a reputable source, they don’t necessarily know where it came from and what’s in it.”
Sparks solemnly added, “I guarantee you that if I was able to ask the people on my [overdose] list if they thought they were getting a fentanyl or para-fluorofentanyl, etc., they wouldn’t be able to tell me. The drugs they got were way stronger than they thought, and they died. The cases that I deal with are tragic, and the things that will stay with me forever are the responses of parents with the loss of their children.”
Naloxone — commonly known by its brand name Narcan — is a potentially lifesaving medication designed to help reverse the effects of an opioid overdose and life-threatening respiratory failure in minutes. Public safety and law enforcement agents commonly carry Narcan on them or in their vehicles. Sparks shared that many pharmacies in the county also have Narcan available for the public without a prescription, and he mentioned that Witham Health Services at Anson, located at 6085 Heartland Dr., Zionsville, has a Narcan vending machine by the front doors. Sparks also shared the link to an online resource: Harm Reduction Circle. It is a nonprofit that does online training on how to administer Narcan and can send it directly to your home: harmreductioncircle.org.
When asked what the county and the coroner’s office are doing to spread awareness and training, Sparks said, “From my side, we are having the difficult conversations. Boone County Health Department has offered classes for the public and is willing to do additional classes with the public where they teach the signs of an overdose, how to get Narcan and how to administer it, in addition to making the public aware of the prevalence of overdoses and how they can impact anyone.”
Sparks concluded, “What I’m optimistic about is that we are having conversations like this and that if we train people on how to use Narcan and have it readily available to the community, maybe the 70 percent of fentanyl cases that I’ve had wouldn’t exist. Having one specific area that we can focus on and using the tools that we have to fight back, we can win this [fight]. We have community leaders and mental health advocates that are fighting the good fight at the street level, who are making people aware of what’s happening and teaching them how to use Narcan. It’s simple — you open the package and literally put it into the nostril and spray. It’s done in 5 seconds. We can win at this and get people the help they need before they end up coming to my ‘office.’”
For more information opioid overdose basics and responding to an opioid overdose, visit harmreduction.org.